Depakote Drug Interactions
Many people who suffer seizures are prescribed Depakote. It can be beneficial and help with their illness, but there are also other medications that can interact with Depakote and cause dangerous problems. Common drugs that are known to cause interactions with Depakote are Lamictal, Lexapro, Zoloft, and many others. These drug interactions can range from minor and infrequent to life threatening.
Life Threatening Skin Rashes
Lamictal is an anticonvulsant commonly used to treat seizures and bipolar disorder. Unfortunately if used in combination with Depakote, Lamictal can cause very serious concentrations in the plasma resulting in serious and sometimes life threatening skin rashes.
Severe tremors have also been reported to occur with Lamictal and Depakote. Though it may seem trivial, patients should monitor their skin and talk with their doctor about their medications.
Antibiotic Drug Interactions
Merrem Novaplus is an antibiotic used to fight deep infection. When taken with Depakote it can cause some very serious drug interactions. The most commonly reported interactions are convulsions, deep vein thrombosis and respiratory failure. These are all very serious and can cause lifelong problems. Invanz, a similar antibiotic, can also have these Depakote drug interactions. If a patient begins to feel any kind of pain or experiences any kind of convulsion they should contact their doctor immediately.
Aspirin and Depakote
Aspirin, the pain reliever, can also cause negative interactions with Depakote. If the two medications are taken together they can cause toxic effects within the body.
Though a single dose of aspirin now and again should not cause this problem, patients should be advised that long term useage or large doses of aspirin can cause severe problems. Sedatives and muscle relaxants have also shown to cause very serious drug interactions with Depakote. These reactions can be so serious that the body stops absorbing oxygen and may even lead to death.
Decreased Seizure Control
Klonopin (Clonazepam) is a medication that is can be used to treat seizure or relieve panic attacks. When taken in combination with Depakote it can cause severe drowsiness and decreased seizure control.
Some studies suggest that when taken together, Depakote and Klonopin are less effective. Patients should monitor the effectiveness of their medication as well as their reaction to the medication. A doctor should be contacted if there is significant drowsiness or loss of control over seizures.
Medications that Cause Respiratory Depression with Depakote
Lexapro is a commonly prescribed antidepressant that has shown to cause drug interactions with Depakote. The interaction can cause respiratory depression, which means that as the body breathes in air, the lungs do not absorb the oxygen that is needed. It can also slow down the brain, and patients should see how the drugs affects them before driving or operating heavy machinery.
Zoloft, Cymbalta and Abilify are other antidepressants that have shown serious Depakote drug interactions similar to Lexapro.
Depakote can be very helpful in controlling seizures but with some medications it can cause very serious problems. Always consult with a physician before starting any new medications.